Alert archive / Montana / Blowing Snow Advisories in 2005

Blowing Snow Advisory 2, NWS Missoula, MT

December 5, 2005Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this blowing snow advisory at Dec 5, 2005, 5:43 PM MST for Flathead County, Lake County, Sanders County, Montana. It took effect at Dec 5, 2005, 6:00 PM MST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2005, 5:43 PM MST (00:43 UTC)
In effect from
Dec 5, 2005, 6:00 PM MST
Expired
Dec 5, 2005, 11:00 PM MST
In force
5 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2005-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2005-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this blowing snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this blowing snow advisory went out at Dec 5, 1:38 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Dec 5, 1:38 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
138 PM MST MON DEC 5 2005

.SHORT TERM...SNOW HAS BEEN FALLING ACROSS NORTHWEST MONTANA SINCE
EARLY THIS MORNING AND HAS BEEN MOVING TO THE SOUTH. AS THE
MOISTURE STREAMS INTO THE REGION FROM THE PACIFIC NORTHWEST A
CANADIAN ARCTIC FRONT WILL PUSH ACROSS THE CONTINENTAL DIVIDE LATE
THIS EVENING. SIGNIFICANT SNOWFALL IS EXPECTED AHEAD OF THE FRONT
AND THEREFORE HEAVY SNOW WARNINGS AND ADVISORIES HAVE BEEN ISSUED
ACROSS MOST OF WESTERN MONTANA...WITH THE HEAVIEST AMOUNTS NEAR
THE CONTINENTAL DIVIDE. AS THE FRONT PUSHES ACROSS THE AREA...THE
WINDS WILL SHIFT TO THE NORTH TO NORTHEAST AND INCREASE...CAUSING
AREAS OF BLOWING AND DRIFTING SNOW ALONG WITH COLD WIND CHILL
TEMPERATURES. BY TUESDAY MORNING THE WINDS AND SNOWFALL WILL BE
DECREASING. AS THE ARCTIC AIR SETTLES INTO THE REGION ON
TUESDAY...EXPECT DAYTIME TEMPERATURES TO FALL WITH THE HIGH
TEMPERATURES BEING REACHED EARLY IN THE MORNING. TUESDAY NIGHT
LOOKS TO BE A VERY COLD NIGHT...WITH SKIES CLEARING...FRESH SNOW
COVER AND LIGHT WINDS...MANY DAILY RECORD LOW TEMPERATURES COULD
BE BROKEN. THE RIDGE OF COLD HIGH PRESSURE WILL BE OVER WESTERN
MONTANA ON WEDNESDAY WITH DAY TIME HIGH TEMPERATURES REACHING ONLY
INTO SINGLE DIGITS ABOVE ZERO TO LOW TEENS...NORTH CENTRAL IDAHO
WILL BE WARMER SINCE THE ARCTIC AIR NEVER MAKES IT THAT FAR WEST.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...PLACEMENT OF HIGH PRESSURE RIDGE
ALOFT WILL BE THE KEY FACTOR IN THE MEDIUM RANGE FORECAST.  THROUGH
THE LATTER HALF OF THE WEEK IT LOOKS LIKE THE RIDGE WILL REMAIN OVER
THE WESTERN U.S. A SYSTEM DOES MOVE INTO THE RIDGE...BUT IT IS
EXPECTED TO DROP SOUTH ALONG THE CALIFORNIA COAST. THIS COULD PUSH
SOME CLOUDINESS INTO IDAHO AND LEMHI COUNTIES...BUT ELSEWHERE
CLOUDS WILL BE MINIMAL. WITH THE RIDGE OVERHEAD THE COLD AIR MASS
WILL REMAIN IN PLACE WITH ONLY SLOW MODIFICATION. OVER THE
WEEKEND...THE THINKING IS THAT THE RIDGE WILL RETROGRADE OFF THE
WEST COAST LEAVING A NORTHWEST TO NORTH FLOW OVER THE NORTHERN
ROCKIES...ALTHOUGH THE MODELS ARE NOT HANDLING THIS WELL. COULD
SEE SOME SNOW...ESPECIALLY IN THE MOUNTAINS...IN THIS
PATTERN...BUT SIGNIFICANT AMOUNTS ARE NOT EXPECTED. THIS FLOW WILL
HELP TO SLOWLY WARM THE ARCTIC AIR IN THE VALLEYS...BUT BELOW
NORMAL TEMPERATURES ARE STILL LIKELY.

&&

.AVIATION...SNOWFALL AHEAD OF AN APPROACHING ARCTIC FRONT WILL
IMPACT NORTHWEST MONTANA THROUGH TONIGHT...PRODUCING LOW CEILINGS
AND VISIBILITIES. LOCAL GUSTY WINDS TONIGHT AS THE FRONT MOVES
ACROSS THE REGION WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW...SEE
APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING UNTIL 11 PM MONDAY FOR FLATHEAD/MISSION
     VALLEYS.

     HEAVY SNOW WARNING UNTIL 8 PM MONDAY FOR WEST GLACIER REGION.

     HEAVY SNOW WARNING UNTIL 5 AM TUESDAY FOR BUTTE/BLACKFOOT REGION...
     POTOMAC/SEELEY LAKE REGION.

     SNOW ADVISORY UNTIL 2 AM TUESDAY FOR MISSOULA/BITTERROOT
     VALLEYS.

     SNOW ADVISORY UNTIL 7 AM TUESDAY FOR BITTERROOT/SAPPHIRE
     MOUNTAINS.

ID...SNOW ADVISORY UNTIL 7 AM TUESDAY FOR SOUTHERN CLEARWATER
     MOUNTAINS.

&&

SHORT TERM...KOLATA
LONG TERM...WHITMORE
AVIATION...VIA
Hazardous weather outlook, Dec 5, 5:43 PM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
543 PM MST MON DEC 5 2005

IDZ006-MTZ002-003-005>007-043-061430-
SOUTHERN CLEARWATER MOUNTAINS-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
443 PM PST MON DEC 5 2005 /543 PM MST MON DEC 5 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCAL HEAVY TO MODERATE SNOW WILL MOVE SOUTHWARD ACROSS THE AREA
TONIGHT. ADDITIONALLY...STRONG NORTH TO EAST WINDS WILL CAUSE
AREAS OF BLOWING AND DRIFTING SNOW.

PLEASE SEE THE LATEST WINTER WEATHER WARNINGS AND ADVISORIES FOR
DETAILED INFORMATION...GTFWSWMSO /WWUS45 KMSO/

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOWFALL WILL BEGIN TO DIMINISH OVER THE AREA TUESDAY MORNING WITH
VERY COLD TEMPERATURES SETTLING OVER THE AREA THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

weather.gov/missoula

In the hours before

Special weather statement, Dec 5, 2:18 PM MST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
218 PM MST MON DEC 5 2005

IDZ009-010-MTZ001>007-043-061200-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
INCLUDING THE CITIES OF...SHOUP...SALMON...LEADORE...LIBBY...
EUREKA...SWAN LAKE...KALISPELL...POLSON...ST. IGNATIUS...NOXON...
THOMPSON FALLS...SUPERIOR...HAMILTON...DARBY...SULA...ANACONDA...
DEER LODGE...DRUMMOND...PHILIPSBURG
218 PM MST MON DEC 5 2005

...RECORD LOW TEMPERATURES EXPECTED AT MANY VALLEY LOCATIONS
   WEDNESDAY MORNING...

AN ARCTIC AIR MASS WILL PUSH INTO WESTERN MONTANA THIS
EVENING AND INTO NORTH CENTRAL IDAHO OVERNIGHT...USHERING IN
VERY COLD TEMPERATURES TUESDAY. IN COMBINATION WITH THIS AIR
MASS...CLEARING SKIES AND SNOW COVER WILL ALLOW TEMPERATURES
TUESDAY NIGHT INTO WEDNESDAY MORNING TO DIP WELL BELOW ZERO AT
MANY VALLEY LOCATIONS. WELL BELOW NORMAL COLD TEMPERATURES CAN BE
EXPECTED THROUGH THE WEEKEND...ESPECIALLY IN THE VALLEY LOCATIONS.

RECORD LOW TEMPERATURES ON WEDNESDAY DECEMBER 7 ARE:

KALISPELL -13 DEGREES SET IN 1971
MISSOULA  -12 DEGREES SET IN 1978
BUTTE     -31 DEGREES SET IN 1978
HAMILTON  -10 DEGREES SET IN 1972
SALMON    -11 DEGREES SET IN 1972

VIA/FELSCH
Local storm report, Dec 5, 4:38 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
438 PM MST MON DEC 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       BIGFORK                 48.06N 114.07W
12/05/2005  12.0 INCH        FLATHEAD           MT   TRAINED SPOTTER

            SNOW FELL IN A TIME PERIOD OF 9 HOURS

0600 AM     HEAVY SNOW       COLUMBIA FALLS          48.37N 114.18W
12/05/2005  6.0 INCH         FLATHEAD           MT   TRAINED SPOTTER

0600 AM     HEAVY SNOW       CRESTON                 48.19N 114.14W
12/05/2005  8.0 INCH         FLATHEAD           MT   TRAINED SPOTTER

            MEASURED BETWEEN 9PM SUNDAY AND 6AM AM MONDAY

0800 AM     HEAVY SNOW       SWAN LAKE               47.93N 113.84W
12/05/2005  8.0 INCH         LAKE               MT   CO-OP OBSERVER

0800 AM     HEAVY SNOW       WHITEFISH               48.41N 114.34W
12/05/2005  6.0 INCH         FLATHEAD           MT   CO-OP OBSERVER

0403 PM     HEAVY SNOW       COLUMBIA FALLS          48.37N 114.18W
12/05/2005  11.0 INCH        FLATHEAD           MT   TRAINED SPOTTER

            SNOW STARTED AT 10 PM LAST NIGHT. ARCTIC FRONT MOVING
            THROUGH WITH WIND GUSTS UP TO 25 MPH BLOWING SNOW.

0420 PM     NON-TSTM WND DMG FORTINE                 48.76N 114.90W
12/05/2005                   LINCOLN            MT   TRAINED SPOTTER

            STRONG NORTH WINDS BROKE SEVERAL TREES AND PRODUCED WHITE
            OUT CONDITIONS IN BLOWING SNOW.

0430 PM     HEAVY SNOW       9 NNE KALISPELL         48.32N 114.24W
12/05/2005  11.0 INCH        FLATHEAD           MT   TRAINED SPOTTER

            GLACIER INTERNATIONAL AIRPORT WHITE OUT CONDITIONS WITH
            NORTH WINDS GUSTING TO 38 MPH.

&&

FELSCH
Local storm report, Dec 5, 4:38 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
438 PM MST MON DEC 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       BIGFORK                 48.06N 114.07W
12/05/2005  12.0 INCH        FLATHEAD           MT   TRAINED SPOTTER

            SNOW FELL IN A TIME PERIOD OF 9 HOURS

0600 AM     HEAVY SNOW       COLUMBIA FALLS          48.37N 114.18W
12/05/2005  6.0 INCH         FLATHEAD           MT   TRAINED SPOTTER

0600 AM     HEAVY SNOW       CRESTON                 48.19N 114.14W
12/05/2005  8.0 INCH         FLATHEAD           MT   TRAINED SPOTTER

            MEASURED BETWEEN 9PM SUNDAY AND 6AM AM MONDAY

0800 AM     HEAVY SNOW       SWAN LAKE               47.93N 113.84W
12/05/2005  8.0 INCH         LAKE               MT   CO-OP OBSERVER

0800 AM     HEAVY SNOW       WHITEFISH               48.41N 114.34W
12/05/2005  6.0 INCH         FLATHEAD           MT   CO-OP OBSERVER

0403 PM     HEAVY SNOW       COLUMBIA FALLS          48.37N 114.18W
12/05/2005  11.0 INCH        FLATHEAD           MT   TRAINED SPOTTER

            SNOW STARTED AT 10 PM LAST NIGHT. ARCTIC FRONT MOVING
            THROUGH WITH WIND GUSTS UP TO 25 MPH BLOWING SNOW.

0420 PM     NON-TSTM WND DMG FORTINE                 48.76N 114.90W
12/05/2005                   LINCOLN            MT   TRAINED SPOTTER

            STRONG NORTH WINDS BROKE SEVERAL TREES AND PRODUCED WHITE
            OUT CONDITIONS IN BLOWING SNOW.

0430 PM     HEAVY SNOW       9 NNE KALISPELL         48.32N 114.24W
12/05/2005  6.5 INCH        FLATHEAD           MT   TRAINED SPOTTER

            GLACIER INTERNATIONAL AIRPORT WHITE OUT CONDITIONS WITH
            NORTH WINDS GUSTING TO 38 MPH.

&&

FELSCH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 5:43 PM MSTSnow and Blowing Snow AdvisoryMSODeer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow8 hr
Dec 5, 5:43 PM MSTWinter Storm WarningMSOFlathead, Granite, Lake, Missoula, Powell, Sanders5 hr

Nearby

Blowing Snow Advisories in Montana, 2005Every blowing snow advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.